Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
193 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Bleeding in back after chemo

My husband is 57 years old, 350 lbs., 6 5 who has had pneumonia over the past 4 or 5 winters. He has been diagnosed with non-Hodgkins B-cell mediastinal lymphoma . The tumor begins at the base of his diaphragm and extended into his neck, compressing on his neck in several places causing him to feel as if he were being strangled. He also has SVC syndrome with the SVC being 95% occluded. His left arm and chest were greatly swollen with swelling in both legs as well, but less severe than in his left chest and arm. He was given one round of chemo using the R-CHOP, but in less than 48 hours he started feeling a tightness and pain in his left chest. He was given pain medicine and a CT was done. Cardiologist , Pulmonologist , and Radiologist were consulted. Multiple PEs were found in the lungs and a DVT was found near his left ankle. Previous testing before R-CHOP showed heart to have no problems. After chemo, PEs, and DVT, and right side of heart was enlarged due to PEs, entire body, including face swelled tremendously -- his face was unrecognizable for several days. Doctor started heparin for PEs and DVT. Also, his neck became swollen and had what we called a doughnut around it -- it eventually resolved along with the choking sensation. Within a day or two of the heparin being started, he developed a bleed in his back, near T-10 -- as if the pain in his chest went straight through to his back. This caused him tremendous pain. As the pain increased in his back, it decreased in his chest. Before the second round of R-CHOP two weeks later, my husband expressed his concern that if he were given the chemo before the hematoma in his back resolved that he would bleed again expanding the bleed. The doctor said he did not think that would be a problem, but that if it did, he would give zinecard to avoid muscle damage. The morning following the second round of chemo (a Sunday), my husband had a severe burning pain in his back and he felt and we could see a huge mass in his left lower back that was very warm to the touch. Dr. on call said zinecard would not be helpful and refused to give it and only authorized frequency of pain medicine. This, of course, did nothing for shrinking the mass and did little for the pain. The blood began tracking down his back and a new bleed started down low, just above his backside crack and then began spreading below that onto his bottom. His entire lower back was black, blue, and deep red and then it started tracking to both sides. He felt like he was on fire. Nothing else was being done for him. We were horrified and aghast and no one had any answers for us, but they wanted to do chemo again in two weeks. Needless to say, my husband was NOT agreeable to that as he feared he would bleed again. His red blood count numbers dropped to 6.4 and 18. My husband had me put large hospital ice packs on his back and sides -- it took 12 of them and I had to keep refilling them about every 5 to 6 hours. The cold would bring on muscle spasms, so he was given a muscle relaxer as well. That was 4 weeks ago -- the mass in his back is still the same size and my husband is still in terrible pain. Some of the swelling has gone down in his left arm and chest and some in his feet and legs (likely due to the Lasix). He has not received any other treatment and the doctors seem to have no clue as to what caused the bleed in his back or how to proceed. After the second round of chemo, we were told that the tumor shrunk by 30% and that the SVC had opened up some, but no one knows why he is still swollen or why the huge hematoma is not resolving. The tracked blood in his back has resolved. The lung has created new pathways through the PEs and there is no word on the DVT. After 32 days in the hospital, my husband was released and is still on large doses of pain medicine, Lasix, and Lovenox. He is nauseated, in terrible pain, and is not eating. Two weeks ago, his blood tests showed that he has low protein and low albumen. Nothing is being done about this and my husband is now has hanging skin from losing too much weight too quickly. I have brought this to the doctor s attention several times, but he has done nothing about it. My husband lies in bed all day feeling sick and in pain. He was once a very strong man who endured lots of pain without a word of complaint. In 30 years of knowing him, he used pain medicine only when his wisdom tooth was extracted years ago and when he broke his RIGHT (NOT LEFT) ankle 25 years ago. He says that it is a burning, searing pain in his back and he and I believe that the chemo is in his muscle and affecting his nerves as well. It is very difficult for him to walk because he can t lift his left leg. I have to physically help him move his leg. Can somebody please tell us what to do BEFORE he becomes paralyzed and the tumor starts growing again from lack of treatment. We are getting NO HELP from the doctors. PLEASE, PLEASE HELP US. We still have children at home and we do NOT want them growing up without a Daddy (like both of us had to). Thank you so much!!
Fri, 17 Jun 2011
Report Abuse
Pediatrician 's  Response
hi i read your prob, pls mention whats the grad of lymphoma, as you mention bleeding from back started, cause of bleeding is eighter heparin or liver dysfunction. disscuss it with your doc. complication of such disease is hemolytic anemia so Hb down to around 6. no doubt prognosis of disease is poor but after managing all complication of drugs n dieases we can expand the life span. so you shuld discuss all of these things with your treating doc, if possible start ayruvrdic drugs along with it.
take care.
Dr aseem 9982583020
aseemadhuri@gmail.com
I find this answer helpful
  Anonymous's Response
Anonymous's  Response
I have asked the doctor 3 times and he sidesteps my question every time. I do not know what stage or grade the lymphoma is. The doctor did however tell me that he has a less than 50% survival rate, but I could not bring myself to tell my husband this and I try to stay as upbeat as possible. The PET scan done 4 weeks ago showed that my husband only has the cancer in the tumor in his chest. It has now been 10 weeks since his original diagnosis and treatment. Some time has passed since I posted the question.

We have an appointment today to talk about radiation, but we are concerned how that will affect that hematoma in his back. Will it start bleeding again or will it cause it to do something else that they aren't expecting it to and are they going to do nothing for my husband again if something does happen?

The bleeding was caused because the heparin level was allowed to go through the roof while he was in the hospital.

Thank you for caring enough to answer. I greatly appreciate it!
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Enoxaparin sodium


Bleeding in back after chemo

hi i read your prob, pls mention whats the grad of lymphoma, as you mention bleeding from back started, cause of bleeding is eighter heparin or liver dysfunction. disscuss it with your doc. complication of such disease is hemolytic anemia so Hb down to around 6. no doubt prognosis of disease is poor but after managing all complication of drugs n dieases we can expand the life span. so you shuld discuss all of these things with your treating doc, if possible start ayruvrdic drugs along with it. take care. Dr aseem 9982583020 aseemadhuri@gmail.com